How to Prevent Nausea from Birth Control Pills
Is Your Medication Making You Sick?
You take pain medication for a headache...and it gets worse. Is this possible? The answer is yes. It's called the rebound effect, and researchers say this happens startlingly often. In some cases, a user takes too much of a drug or makes an incorrect self-diagnosis; in others, it's a quirk of the remedy itself. Whatever the reason, a vicious cycle develops, as patients go on using the offending medicine, hoping they'll soon see improvement if they take just a little more.
Some of the most widely used prescriptions and OTC drugs and products can cause the rebound effect. At any given time, 3 million Americans suffer headaches brought on by taking pain relievers, according to Stephen D. Silberstein, MD, a professor of neurology and director of the Jefferson Headache Center at Thomas Jefferson University. Other common remedies that may worsen the condition they're meant to help include decongestant sprays, sleeping pills, and teeth whiteners.
If you think you're experiencing rebound, bring this up with your physician. "Some doctors may not be aware that drugs they recommend are causing a problem, not solving it," says Silberstein. They may even tell patients to increase the dosage when the real solution is quitting the medication altogether, he says.
Here's a checklist of symptoms that may mean you're experiencing medication rebound effect and the best methods for getting rid of the problem, once and for all.
More from Prevention:Alternatives For The Top 10 Prescribed Medications
Perpetually stuffy nose
THE CULPRIT:OTC nasal sprays
THE CAUSE:These products, which contain the vasoconstrictor oxymetazoline, tighten tiny nasal blood vessels to clear out stuffiness. "Unfortunately, they can also exacerbate swelling and congestion," says Richard F. Lockey, MD, an allergy expert at the University of South Florida. After several days of use, your blood vessels can lose the ability to constrict on their own. Then, when you stop the spray, the nasal passages swell. In a study of 500 patients at an allergy clinic, 9% suffered from this problem.
WHAT TO DO:Use a spray containing oxymetazoline no more than 5 days in a row, and never exceed the recommended dosage. If you think you're suffering from rebound congestion, see your doctor. "For some patients, switching to a prescription nasal steroid drug can help restore blood vessel function and reduce congestion," says Lockey. If your congestion stems from allergies, you may need the steroid spray through allergy season. If you have mild congestion, however, relieve it with a saline spray or a neti pot.
THE CULPRIT:OTC and prescription corticosteroid (cortisone) creams
THE CAUSE:Although they offer powerful temporary relief from the itching and flaking of rashes, these preparations can also cause severe flare-ups of redness. With prescription creams, if your skin gets worse while using it or when you stop—and especially if the itching turns into burning—that could indicate rebound, according to UCLA dermatologist Marvin J. Rapaport, MD, who has treated 2,000 patients with steroid-rebound flare-ups over the past 20 years.
The steroids work by constricting the skin's blood vessels, thereby clearing up any redness and the accompanying irritation, explains Rapaport. But when you discontinue the steroids, the blood vessels can react by overdilating and getting stuck in the "open" position, causing a skin flare-up. If you medicate with yet more cream, you perpetuate the symptoms and the "rash," he says.
WHAT TO DO:Use an OTC cream for no more than 7 days, especially on the face and groin. If you've been using a steroid-based cream for longer and suffer persistent rashes, see your doctor. "The only solution is to stop the steroids completely," says Rapaport. That will allow blood vessels to function normally again. The downside: It can take a year or more for complete recovery. During that time, ease symptoms with nonsteroidal moisturizers and cool showers.
More from Prevention:3 New Fixes For Dry Skin
THE CULPRITS:OTC and prescription pain and migraine medications
THE CAUSE:This rampant rebound problem emerges when headache sufferers overuse pain meds. Researchers don't know why this leads to chronic headaches, but they suspect the drugs may turn off the production of natural painkillers or lower your pain threshold.
Potentially problematic OTC drugs include aspirin, Tylenol, and Advil. However, those containing caffeine, including Excedrin Migraine, are most likely to cause overuse headaches, says Robert Kunkel, MD, a consulting specialist at the Cleveland Clinic Center for Headache and Pain. Among prescription remedies, the worst offenders are drugs that contain butalbital (a barbiturate), such as Fioricet and Fiorinal.
Track just how many days a month you take headache medicine. If it adds up to 15 or more days, chances are the drugs are at fault.
WHAT TO DO:Until recently, the only solution was to stop all painkillers completely. However, researchers at Thomas Jefferson University have successfully used the migraine-prevention drug Topamax to wean medication overuse headache sufferers off pain meds without discomfort. Once your system is clean, work with your doctor to find and eliminate the cause of your problem.
THE CULPRIT:Teeth whiteners
THE CAUSE:Used in moderation, bleaches and strips remove stains from the outer layer, or enamel. "But if used too often, the bleach can penetrate to the underlying dentin, causing the teeth to look translucent," says New York City dentist Irwin Smigel, DDS, president of the American Society for Dental Aesthetics. The damage is irreversible.
WHAT TO DO:Make sure your home whitening product carries the American Dental Association's seal of approval, which guarantees it has been reviewed for safety and effectiveness. Whether you bleach on your own or at the dentist's office, stop when your cuspids—the pointed (and typically darkest) teeth on either side of your four front teeth—match the ones in front. "When they are the same color, you won't get any more benefit and may begin to do damage," Smigel says. A single course of whitening is enough for some people; for others, treatment every 1 to 3 years is sufficient.
More from Prevention:6 Teeth-Whitening Mistakes You're Making
Skip this entirely: OTC eyedrops
Drugstore drops with tetrahydrozoline make your eyes look less red because they reduce blood flow, says Mark Sibley, MD, past president of the Florida Society of Ophthalmology: "But that cuts nutrients and oxygen to your eyes, which can cause dryness and irritation, leaving you more bloodshot than before." Try artificial tears or prescription Restasis (which increases tearing) for dryness. If you suffer persistent redness and itching, see your doctor—you may have an eye infection.
Video: Is your medication making you sick?
Gethard doesnt do political monologues, but he does help you forget for a little while
7 Easy Meal Prep Ideas to Prep Once And Eat Clean All Week
How to Replace a Refrigerator Condenser Fan
Why the biological clock ticks loudly for women aged 30
MORE: 10 Unexpected Fashion Stars Who Stripped Down For Playboy
The Most Stylish Movie Spies Of All Time
How to Make a Wooden Box for an AC Unit
13 Workout DVDs You Can Get for Cheap on Black Friday
Why You Should Never Shower During A Thunderstorm Or Hurricane
How to Make a Hamburger Cake
15 Massively Uncomfortable Questions Kids Have Asked In Public